Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 8, NWS Marquette, MI

June 30, 2022Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 30, 2022, 3:23 AM EDT for Schoolcraft County, Michigan. It took effect at Jun 30, 2022, 7:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2022, 3:23 AM EDT (07:23 UTC)
In effect from
Jun 30, 2022, 7:00 AM EDT
Expired
Jun 30, 2022, 10:00 PM EDT
In force
15 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

856 
WHUS43 KMQT 300723
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
323 AM EDT Thu Jun 30 2022

MIZ014-301530-
/O.NEW.KMQT.BH.S.0008.220630T1100Z-220701T0200Z/
Southern Schoolcraft-
323 AM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Through late Thursday evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
636 
WHUS43 KMQT 302010
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
410 PM EDT Thu Jun 30 2022

MIZ014-010200-
/O.CON.KMQT.BH.S.0008.000000T0000Z-220701T0200Z/
Southern Schoolcraft-
410 PM EDT Thu Jun 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Dangerous swimming conditions are due to high wave 
  action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 30, 1:36 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 30, 1:36 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
136 AM EDT Thu Jun 30 2022

.SHORT TERM...(This evening)
Issued at 331 PM EDT WED JUN 29 2022

GOES WV imagery and RAP analysis show a ridge of sfc high pressure
exiting off to the east this afternoon as a sfc low and associated
LLJ approach from the west. WAA/theta-e adv along this boundary is
bringing some upper-level stratus across the Upper Great Lakes
region along with some -shra across northern MN. Otherwise,
relatively benign conditions remain across the UP with temps
slightly blo normal after this mornings fog. High pressure is
bringing light winds across the area with sfc obs indicating a lake
breeze along the ern Keweenaw eastward to Whitefish Pt. Another lake
breeze is evident off of Lake Michigan as well. Through the evening
hours, winds will begin to increase and back more to the south ahead
of an approaching LLJ. Pcpn along the nose of the LLJ should remain
out to our west, perhaps across far western Lk Superior, through the
evening hours.

.LONG TERM...(Tonight through Wednesday)
Issued at 413 PM EDT WED JUN 29 2022

A warm front moving through the area starts the extended forecast.
As a low progging east just north of the Canadian/US border phases
with a second low lifting from the Northern Plains tonight, expect
the warm front of the phasing lows to continue across the area
tonight. Given that model guidance has suggested that the
frontogenesis is going to be near and over Lake Superior tonight,
expect the best rain shower and thunderstorm chances to be over the
lake and the northern UP. Thinking that the severe wx threat is
going to remain limited; while hodographs and helicities are very
supportive for severe wx, given the strong inversion near the 850 to
900 mb lvl and the bad wx occurring during the overnight hours,
thinking that anything we could see would be some marginally severe
hail (the inversion should prevent severe winds from reaching the
sfc and stop tornado development). Lows tonight should be fairly
warm, as strong WAA around the 850 mb lvl (ensembles show temps
getting above the 95th percentile at the lvl) and cloud cover should
keep temps in the low to mid 60s. Windy conditions are also expected
tonight into Thursday as a low lvl jet passes aloft; winds of 30 to
40 mph are expected across the area, with wind speeds up to 45 mph
possible along the Gogebic Range and a few isolated gusts up to 50
mph possible along the Huron Mtns. What keeps the area from
suffering worse winds speeds is the strong inversion near the 850 mb
lvl, as the low lvl jet is expected to gust over 70 mph.

Expect the first cold front of the phasing lows to move over the
area by Thursday AM, allowing additional showers and thunderstorms
to impact Upper MI. There is a low chance for some severe wx
Thursday into Thursday evening, as there is some modest turning of
the winds with height and CAPEs are projected to be near 1000 to
2000 J/kg tomorrow due to the warm air remaining aloft ahead of the
cold fronts; in addition, there are some pockets of dry air aloft
that could bring severe winds down to the sfc. A few things may
limit severe wx though, namely the mostly cloudy skies over the CWA
Thursday ahead and along the cold front and a cap remaining near the
850 mb lvl. While the cap is likely to be overcome via forcing from
the cold front, due to the cloud cover, strong lapse rates may
become limited (although some models do hint at strong lapse rates
in the boundary layer still). Therefore, while all the severe wx
threats are still technically on the table, confidence is shaky that
it will materialize; I think a lot of it will depend on whether
cloudier conditions prevail, or if there can be a few breaks in the
cloud cover. Behind the first cold front Thursday, a secondary cold
front looks to move in immediately afterwards early Thursday
evening. Given that CAM models show a line of thunderstorms
developing along that second front, and profiles still look moist
and warm enough allow for some modest convective growth, thinking
the severe wx threat should be about the same for this front too
Thursday evening. By around midnight, the showers and thunderstorms
should be out of Upper MI. Highs Thursday are projected to get into
the low to mid 80s in interior west and central, and the 70s near
the Great Lakes and east. Lows Thursday night are expected to drop
into the mainly the 50s, with the coolest temps expected west as the
skies clear over there first.

Behind the secondary cold front, expect drier and slightly cooler
than normal wx this weekend as ridging over the Great Plains moves
over us. As we get into early next week, we could see a shortwave or
two move through the area, bringing showers and thunderstorms back
over Upper MI.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 134 AM EDT THU JUN 30 2022

Mainly VFR conditions are expected through the TAF period though
MVFR vis can be expected in heavier showers and thunderstorms. A
trough will move into the area tonight bringing strong low level
winds and a chance for showers and thunderstorms. A 60 to 70kt low
level jet will result in LLWS at all terminals through this
morning. Multiple rounds of showers and thunderstorms are expected
through today. Additional showers and thunderstorms are expected
this morning into the afternoon though confidence on exact timing
and placement is low, kept precip mentions mainly vicinity.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 357 PM EDT WED JUN 29 2022

Winds of 20 knots or less become southerly winds of 20 to 30 knots
across the eastern lake tonight as a warm front traverses Lake
Superior. A few gale force gusts up to 35 knots are possible along
the immediate lakeshore near Ironwood to Ontonagon, and again from
L'Anse past Marquette to Munising. As winds veer to the southwest
Thursday along the first of two cold fronts, expect winds to
continue at speeds of 20 to 25 knots. After the second cold front's
passage Thursday evening, expect winds to die down to 20 knots or
less, generally remaining that way until the end of the forecast
period.

Some patchy fog is possible tonight into Thursday, before ending in
the east Thursday evening as drier and colder air sets in.
Thunderstorms are possible across Lake Superior tonight into
Thursday evening.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...TAP
AVIATION...NLy/NL
MARINE...TAP
Hazardous weather outlook, Jun 29, 3:52 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
352 PM EDT Wed Jun 29 2022

MIZ001>007-009>014-084-085-302000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
352 PM EDT Wed Jun 29 2022 /252 PM CDT Wed Jun 29 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, mainly in western and
northern Upper Michigan.

South to southwest winds gusting up 35 to 45 mph are possible on
higher terrain in western Upper Michigan tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday.

There is a high swim risk for Lake Michigan beaches in
Schoolcraft County on Thursday. Minor beach erosion is also
possible along the Lake Michigan shorelines, east of Manistique.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-302000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
352 PM EDT Wed Jun 29 2022 /252 PM CDT Wed Jun 29 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-302000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 PM EDT Wed Jun 29 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Special weather statement, Jun 30, 12:35 AM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Marquette MI
1235 AM EDT Thu Jun 30 2022

MIZ002-300500-
Ontonagon MI-
1235 AM EDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of east central
Ontonagon County through 100 AM EDT...

At 1235 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Silver City, or 8 miles southwest of Ontonagon,
moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ontonagon, Rockland, Mass City, Greenland, Norwich and Victoria Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4687 8953 4685 8893 4683 8893 4668 8896
      4668 8899 4663 8899 4659 8900 4669 8956
TIME...MOT...LOC 0435Z 278DEG 29KT 4677 8944

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

07
Special weather statement, Jun 30, 12:51 AM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Marquette MI
1251 AM EDT Thu Jun 30 2022

MIZ002>004-084-300515-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
1251 AM EDT Thu Jun 30 2022

...Strong thunderstorms will impact portions of southwestern
Houghton, western Baraga and northe(Tonight through Wednesday)
Issued at 413 PM EDT WED JUN 29 2022astern Ontonagon Counties
through 115 AM EDT...

At 1251 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mass City to near Rockland. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baraga, L'anse, Covington, Rockland, Mass City, Alberta, Nisula,
Keweenaw Bay, Sidnaw, Greenland, Canyon Falls, Herman, Watton,
Prickett Dam, Echo Lake, Pelkie, Winona, Pequaming, Alston and Bob
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4686 8829 4645 8845 4662 8923 4690 8913
TIME...MOT...LOC 0451Z 280DEG 44KT 4682 8908 4669 8913

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

07
Special weather statement, Jun 30, 12:52 AM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Marquette MI
1252 AM EDT Thu Jun 30 2022

MIZ002>004-084-300515-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
1252 AM EDT Thu Jun 30 2022

...Strong thunderstorms will impact portions of southwestern
Houghton, western Baraga and northeastern Ontonagon Counties through
115 AM EDT...

At 1252 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mass City to near Rockland. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baraga, L'anse, Covington, Rockland, Mass City, Alberta, Nisula,
Keweenaw Bay, Sidnaw, Greenland, Canyon Falls, Herman, Watton,
Prickett Dam, Echo Lake, Pelkie, Winona, Pequaming, Alston and Bob
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4686 8829 4645 8845 4662 8923 4690 8913
TIME...MOT...LOC 0452Z 280DEG 44KT 4682 8908 4669 8913

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

07
Special weather statement, Jun 30, 2:52 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Marquette MI
252 AM EDT Thu Jun 30 2022

MIZ003>005-300715-
Marquette MI-Baraga MI-Houghton MI-
252 AM EDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of northwestern
Marquette, east central Houghton and northeastern Baraga Counties
through 315 AM EDT...

At 251 AM EDT, Doppler radar was tracking a strong thunderstorm over
The Lower Entrance of Portage Canal, or 11 miles north of Baraga,
moving east at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Keweenaw Bay, The Lower Entrance of Portage Canal, Skanee, The Huron
Islands, Mountain Lake, Huron River Point, Arnheim, Jacobsville,
Pequaming, Mount Arvon and Point Abbaye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4687 8859 4704 8851 4692 8772 4666 8784
TIME...MOT...LOC 0651Z 286DEG 46KT 4693 8844

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:35 AM EDTSpecial Weather StatementMQTOntonagon25 min
Jun 30, 12:51 AM EDTSpecial Weather StatementMQTBaraga24 min
Jun 30, 12:52 AM EDTSpecial Weather StatementMQTBaraga23 min
Jun 30, 12:59 AM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon31 min
Jun 30, 1:26 AM EDTSevere Thunderstorm WarningMQTBaraga, Marquette17 min
Jun 30, 2:52 AM EDTSpecial Weather StatementMQTBaraga23 min
Jun 30, 3:26 AM EDTSpecial Weather StatementMQTAlger34 min
Jun 30, 3:29 AM EDTSpecial Weather StatementMQTAlger31 min
Jun 30, 3:36 AM EDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette, Schoolcraft39 min
Jun 30, 4:06 AM EDTSpecial Weather StatementMQTSchoolcraft24 min
Jun 30, 4:31 AM EDTSpecial Weather StatementMQTSchoolcraft29 min
Jun 30, 7:34 AM EDTSpecial Weather StatementMQTAlger26 min
Jun 30, 7:59 AM EDTSpecial Marine WarningMQT31 min
Jun 30, 8:27 AM EDTSpecial Marine WarningMQT33 min
Jun 30, 8:44 AM EDTSpecial Marine WarningMQT31 min
Jun 30, 5:34 PM EDTSpecial Marine WarningMQT26 min
Jun 30, 6:09 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon36 min
Jun 30, 6:42 PM EDTSpecial Marine WarningMQT33 min
Jun 30, 6:50 PM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon25 min
Jun 30, 6:56 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette34 min
Jun 30, 7:10 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon35 min
Jun 30, 7:24 PM EDTSevere Thunderstorm WarningMQTMarquette36 min
Jun 30, 7:30 PM EDTSpecial Marine WarningMQT45 min
Jun 30, 7:37 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette38 min
Jun 30, 7:44 PM EDTTornado WarningMQTMarquette16 min
Jun 30, 7:49 PM EDTSpecial Marine WarningMQT26 min

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.